Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 64, NWS Boston/Norton, MA

July 26, 1999Barnstable County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 26, 1999, 8:25 AM EDT for Barnstable County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1999, 8:25 AM EDT (12:25 UTC)
Expired
Jul 26, 1999, 9:10 AM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Barnstable County, MA

The radar

The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 0.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 261225
SVRBOS
MAC001-261310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
825 AM EDT MON JUL 26 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSSETTS
    INCLUDING FALMOUTH

* UNTIL 910 AM EDT.

* AT 823 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER BUZZARDS BAY 7 MILES NORTHWEST OF 
  FALMOUTH...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE MASHPEE.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:00 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 3:00 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
300 AM EDT MON JUL 26 1999

...MORE AFTN CNVTCN TDA AND TUE BEFORE DRIER WX ARRIVES FOR MID TO
LATE WEEK...

DISC:  WK FNTL BNDRY REMAINS DRAPED ACRS SE MA AND RI ERLY THIS
MRNG.  ANOTHER MRNG OF WDSPRD ST/FG IN E...SPCLY WHERE LCLY HVY RAIN
FELL YDA AFTN.

ST/FG SHUD BURN OFF BY MID MRNG.  WITH UPR TROF OVR FA AND PLENTY
OF LO LVL MOISTR XPCT PTSUNNY SKIES TDA.  MDLS IN GNRL AGRMNT IN
PINPOINTING GRTST INSTAB ACRS ERN ZNS THIS AFTN...ALTHO SFC BASED
LI'S DROP BLO ZERO OVR ENTIRE FA.  AMS IS CERTAINLY NOT AS UNSTABL AS
OVR WKND...BUT ETA DOES FCST CAPES AS HI AS 1300 ACRS ERN MA BY EVE.
NOT MUCH IN THE WAY OF A LIFTG MECH TO ORGANIZE TSTMS THIS AFTN...
OUTSIDE OF TERRAIN AND SEA BRZ BNDRYS GIVEN WK LO LVL FLO.  ETA
DOES PRODUCE SOME WK LIFT IN THE H85-H7 LYR THIS AFTN AND EVE...PTLY
DUE TO H85 VORT LOBE ROTATG ARND UPR LO.  WL UP POPS TO LKLY IN
PARTS OF E AND SCALE BACK TO CHC W.

NOT LOOKING FOR WDSPRD SVR TDA IN SRN NEW ENG...BUT ISOLD SVR
CERTAINLY NOT OUT OF THE QUESTION IN E.  COLDER TMPS ALF ASSOCTD WITH
UPR TROF FAVORS TO HAIL DVLPMNT...AND DESPITE WK WND FIELD MOMENTUM
TRANSFER CUD PRODUCE STG WND GUSTS...SIMILAR TO WHAT'S HAPPENED THE
PAST COUPLE OF DAYS.  ALSO NOTED A FEW SVR RPTS UPSTREAM IN WRN AND
CNTRL NY SUN AFTN.  NO MNTN IN ZNS ATTM BUT DAY SHIFT CAN RE-ASSESS
AFT LOOKG AT 12Z SOUNDGS.

WL CONT WITH PTCLDY/AREAS OF FOG TNGT AS PRES GRAD REMAINS WK AND
PERSISTENCE SEEMS TO BE THE BEST BET.

UPR TROF PULLS OUT TO OUR E TUE WHICH ALLOWS CDFNT TO APCH FA TWD
EVE.  SOME TIMING DIFF EXIST BTWN MDLS...WITH AVN/NGM A LTL FASTER
THAN ETA...BUT NOT ENUF TO MAKE A BIG DIFF IN FCST.  GRTST INSTAB IS
FCST TO BE ACRS CT/MERR VLYS BY EVE...WHERE ETA YIELDS SFC BASED
CAPES ARND 1300.  WL UP POPS TO HI CHC ACRS BOARD.

AVN BRINGS CDFNT THRU TUE NGT...AND DRIER WX IS IN THE CARDS FOR
WED THRU FRI AS LARGE SFC HI BUILDS INTO FA FM GRTLKS.

FWC TMPS LOOKS GOOD TDA WITH MAXES ABT 5 DEG COOLER THAN SUN BASED
UPON COOLER TMPS AT H85.  WENT SLGTLY ABV FOR TUE AS H85 THERMAL
TROF MOVS OFFSHR AND TMPS RECOVER.

MARINE...LGT WNDS CONT THRU PD ALG WITH REDUCED VSBY IN ERLY MRNG
AND NGTTIME FG.

.BOX...NONE.

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:19 AM EDTSevere Thunderstorm WarningBOXBristol41 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.